Share This Article:

Relation Contractive Selfmaps Involving Cauchy Sequences

Abstract Full-Text HTML XML Download Download as PDF (Size:244KB) PP. 421-428
DOI: 10.4236/apm.2019.95020    113 Downloads   201 Views  

ABSTRACT

We obtain two generalizations of a known theorem of A. Alam and M. Imdad (J. Fixed Point Theory Appl. 17 (2015) 693-702) showing that some standard proofs can be obtained involving only Cauchy sequences of the successive approximations. Suitable examples prove the effective generalization of our results in metric spaces not necessarily complete.

1. Introduction

Fixed point theorems involving contraction conditions under preserving relations are known in literature (cf. [1] - [11] ). These theorems involve usual sequences of successive approximations in complete metric spaces as assumed in the paper of Alam and Imdad [12] . Historically speaking, it is well known that any real number is the sup (resp., inf) of Cauchy increasing (resp., decreasing) sequence of rational numbers. Hence the study of Cauchy sequences is interesting per se; indeed in other contexts such concept is introduced, for instance, in metric spaces and related recent generalizations known like b-metric spaces [13] [14] [15] , partial metric spaces [8] , Yoneda spaces [9] [16] and modular metric spaces [17] (we also suggest the good survey [18] as further deepening). Our aim is to prove that extensive theorems can be obtained by considering only Cauchy sequences in metric spaces not necessarily complete. Here fixed point theorems involving Cauchy sequences of Jungck type [6] [19] are not considered in order to make compact the results involving one only contraction.

2. Preliminaries

We start with some known definitions [1] .

Definition 1. Let X be a nonempty set and be a binary relation (eventually partial) defined on X. A sequence { x n } of X is called -preserving if ( x n , x n + 1 ) for every n = 0 , 1 , 2 , .

From now on we consider such binary relations and we write simply X 2 .

Definition 2. Let ( X , d ) be a nonempty metric space and X 2 is called d-self-closed if whenever { x n } is -preserving and converging to a point x X , then there exists a subsequence { x n ( k ) } of { x n } such that either ( x n ( k ) , x ) or ( x , x n ( k ) ) for every k = 0 , 1 , 2 , .

Definition 3. (cf. [20] ). Let X be a nonempty set and X 2 . For x , y X , a -path of length k (where k = 0 , 1 , 2 , ) in X from x to y is a finite sequence { z 0 , z 1 , z 2 , , z k } , 1 k , of points of X satisfying the following conditions:

1) z 0 = x and z k = y ;

2) ( z i , z i + 1 ) for each i = 0 , , k 1 .

Notice that a path of length k involves k + 1 elements of X, although they are not necessarily distinct. In [19] , generalizing a famous theorem of [7] , the following theorem was established.

Theorem 1. Let ( X , ) be a partially ordered set and there exists a metric d : X × X [ 0, + ) . Let T be a selfmap of X such that

1) T is monotone non-decreasing;

2) there exists a point x 0 X such that x 0 T ( x 0 ) ;

3) if { x n } is a non-decreasing Cauchy sequence in X, then { x n } converges to z X and T ( x n ) z for every n;

4) there exists c [ 0,1 ) such that d ( T ( x ) , T ( y ) ) c d ( x , y ) for all ( x , y ) X 2 with x y ;

then T has a fixed point w X such that x 0 w .

In [1] , generalizing many theorems contained in the references therein cited, the following theorem was established (not including the case T continuous which we consider later).

Theorem 2. Let ( X , d ) be a complete metric space, X 2 and T be a selfmap of X such that

1) there exists in X a point x 0 such that ( x 0 , T x 0 ) ;

2) is T-closed, that is ( x , y ) implies ( T x , T y ) ;

3) is d-self-closed;

4) there exists c [ 0,1 ) such that d ( T ( x ) , T ( y ) ) c d ( x , y ) for all pair ( x , y ) .

Then T has a fixed point. Moreover, if there exists a -path from x to y for all x , y X , then this fixed point is unique.

3. Unification of Theorems 1 and 2

Now we unify Theorem 1 and 2 with the following:

Theorem 3. Let ( X , d ) be a metric space, X 2 and T be a selfmap of X. Suppose that

1) there exists in X a point x 0 such that ( x 0 , T x 0 ) ;

2) is T-closed;

3) for any sequence { y n } -preserving, n = 0 , 1 , 2 , , which is Cauchy and converging to a point y X , there exists a subsequence { y n ( k ) } of { y n } such that either ( y n ( k ) , y ) or ( y , y n ( k ) ) for every k = 0 , 1 , 2 , ;

4) there exists c [ 0,1 ] such that d ( T x , T y ) c d ( x , y ) for all ( x , y ) .

Then T has a fixed point z in X and there exists a sequence { z k } such that either ( T z k , z ) or ( z , T z k ) for every k = 0 , 1 , 2 , . Moreover,

5) if there exists a -path from x to y for all x , y X , then this fixed point is unique.

Proof. Let x 0 T x 0 otherwise the thesis is trivial. Put h = d ( x 0 , T x 0 ) > 0 and y n = T n ( x 0 ) for every n = 0 , 1 , 2 , , so we have

T 0 x 0 = x 0 = y 0 , T 1 x 0 = T x 0 = T y 0 = y 1 , T 2 x 0 = T y 1 = y 2 , , T y n = y n + 1 for n = 0 , 1 ,

Because of properties 1) and 2), the sequence { y n } is -preserving. In virtue of property 4), we have that

d ( y n + 1 , y n ) = d ( T n + 1 x 0 , T n x 0 ) c n h for n = 1 , 2 ,

and hence { y n } is a Cauchy sequence. By property 3), { y n } converges to a point z in X and there exists a subsequence { y n ( k ) } of { y n } such that either ( y n ( k ) , z ) or ( z , y n ( k ) ) for all k = 0 , 1 , 2 , . This implies that

d ( y n ( k ) + 1 , T z ) = d ( T y n ( k ) , T z ) c d ( y n ( k ) , z )

by property 4) and passing k , we have d ( z , T z ) = 0 and therefore z is a fixed point of T. By setting z k = y n ( k ) for every k = 0 , 1 , 2 , , we have ( T z k , z ) if ( z k , z ) or ( z , T z k ) if ( z , z k ) for every k = 0 , 1 , 2 , because of property 2). If property 5) holds, then it is a routine to prove that the fixed point is unique (cf., e.g. [2] ).

Remark 1. Theorem 1 is generalized from Theorem 3 by defining the non-decreasing order “ ” as relation R X 2 . Theorem 2 is generalized from Theorem 3 because the condition 3) of Theorem 2, i.e. Definition 2, is restricted only to Cauchy sequences and moreover the hypothesis that X is complete does not appear in Theorem 3 as well.

In the following example Theorem 3, inspired to Example 1 of [19] , holds while Theorem 2 is not applicable.

Example 1. Let X = { ( x , x ) : x ( 1 , 1 ] } R 2 endowed with the Euclidean metric d. Then ( X , d ) is a non-complete metric space and define as ( ( x , x ) , ( y , y ) ) if x y and x 0 , y 0 , ( ( x , x ) , ( 0,0 ) ) and ( ( 0,0 ) , ( x , x ) ) if x ( 1,1 ] . Let c [ 0,1 ) and define T : X X as T ( ( x , x ) ) = ( c x , c x ) if x < 0 and f ( ( x , x ) ) = ( 0 , 0 ) if x 0 . It is immediate to verify that property 1) holds since ( ( 0,0 ) , ( 0,0 ) ) = ( ( 0,0 ) , ( T 0, T 0 ) ) , moreover properties 2) and 3) hold trivially. Additionally we have that

d ( T ( x , x ) , T ( y , y ) ) = d ( ( k x , k x ) , ( k y , k y ) ) = 2 1 / 2 c | x y | = c d ( ( x , x ) , ( y , y ) ) if x < y < 0,

d ( T ( x , x ) , T ( y , y ) ) = d ( ( k x , k x ) , ( 0,0 ) ) = 2 1 / 2 c x = k d ( ( x , x ) , ( y , y ) ) if x 0, y > 0,

d ( T ( x , x ) , T ( y , y ) ) = d ( ( 0,0 ) , ( 0,0 ) ) = 0 < c d ( ( x , x ) , ( y , y ) ) if 0 < x y ,

thus property 4) holds. Also property 5) holds because there exists at least an -path of length 2, i.e. ( ( x , x ) , ( 0,0 ) ) and ( ( 0,0 ) , ( y , y ) ) , joining two any points ( x , x ) , ( y , y ) of X. Indeed ( 0,0 ) is the unique fixed point of T but Theorem 2 is not applicable because X is not complete.

Remark 2. If 5) does not hold, Theorem 3 does not guarantee the uniqueness of the fixed point as proved in the following example:

Example 2. Let X = [ 0 , 1 ] { 1 / 2 } be endowed with metric d ( x , y ) = | x y | for all x , y X . Define X 2 as follows: ( x , y ) if for all x , y X such that 0 x y < 1 / 2 or 1 / 2 < x y 1 . Then X is a metric space with the partially defined binary relation . Define T : X X as T x = x / 2 if 0 x < 1 / 2 and T x = ( x + 1 ) / 2 if 1 / 2 < x 1 . Then property 1) holds because 1 / 2 < x 0 T x 0 if x 0 ( 1 / 2 ,1 ] . The property 2) holds because T is strictly increasing in both intervals [ 0, 1 / 2 ) and ( 1 / 2 ,1 ] . The property 3) holds because it is enough to take strictly increasing sequences in ( 1 / 2 ,1 ] . Property 4) holds also for c = 1 / 2 . Property 5) fails because if x [ 0, 1 / 2 ] and y ( 1 / 2 ,1 ] , for any finite -path of length k, { z 0 , z 1 , z 2 , , z k } , there exists at least certainly some m { 0,1, , k 1 } such that z m [ 0, 1 / 2 ) and z m + 1 ( 1 / 2 ,1 ] , hence ( z m , z m + 1 ) . Note that T has two fixed points which are 0 and 1.

Remark 3. Theorem 2 is not applicable to Example 2 because X is not complete.

4. Relation Contractions and Continuous Selfmapss

In [19] the following theorem appears:

Theorem 4. Let ( X , ) be a nonempty partially ordered set and there exists a metric d : X × X [ 0, + ) . Let T be a selfmap of X such that

1) there exists a point x 0 X such that x 0 T ( x 0 ) ;

2) T is continuous and non-decreasing;

3) if { x n } is a non-decreasing Cauchy sequence in X, then { T x n } converges to a point z X ;

4) there exists c [ 0,1 ] such that d ( T ( x ) , T ( y ) ) c d ( x , y ) for all ( x , y ) X 2 with x y . Then T has a fixed point.

In the case T is assumed continuous, Theorem 2 becomes [1] :

Theorem 5. Let ( X , d ) be a complete metric space, X 2 and T be a selfmap of X such that

1) there exists at least a point ( x 0 , T x 0 ) ;

2) is T-closed;

3) T is continuous;

4) there exists c [ 0,1 ] such that d ( T ( x ) , T ( y ) ) c d ( x , y ) for all ( x , y ) .

Then T has a fixed point.

Now we unify Theorems 4 and 5 with the following:

Theorem 6. Let ( X , d ) be a metric space, X 2 and T be a selfmap of X. Suppose that

1) there exists in X a point x 0 such that ( x 0 , T x 0 ) ;

2a) is T-closed;

2b) T continuous;

3) if xn is a -preserving Cauchy sequence in X, then Txn converges to a point z X ;

4) there exists c [ 0,1 ] such that d ( T x , T y ) c d ( x , y ) for all ( x , y ) .

Then T has a fixed point in X.

Proof. As in the proof of Theorem 3, let x 0 T x 0 , h = d ( x 0 , T x 0 ) > 0 and y n = T n ( x 0 ) for every n = 0 , 1 , 2 , . Because of properties (1) and (2.1), the sequence { y n } is -preserving. In virtue of property 4), we have that

d ( y n + 1 , y n ) = d ( T n + 1 x 0 , T n x 0 ) c n h for n = 1,2,

and hence { y n } is a Cauchy sequence. By property 3), { T y n } converges to a point z and therefore { T T y n } = { T y n + 1 } converges to T z because of property 2.2), thus z = T z because of the uniqueness of the limit.

Remark 4. Theorem 4 is generalized from Theorem 6 by defining the non-decreasing order “ ” as relation X 2 . Theorem 5 is generalized from Theorem 6 because if { x n } is a -preserving Cauchy sequence in X, the completeness of X and the continuity of T assure that T x n converges to a point of X, i.e. the property 3) of Theorem 6 holds. The following example shows Theorem 5 is not applicable but Theorem 6 holds.

Example 3. Let X = [ 0 , 1 ] 1 / 5 with the metric d ( x , y ) = | x y | for all x , y X . Define X 2 as follows: ( x , y ) if x y for all x , y X . Define T : X X as T x = ( x + 4 ) / 5 for any x X . Obviously T is continuous in X and is T-closed. If { x n } is a -preserving (that is monotone non-decreasing) Cauchy sequence in X, then T x n is a monotone non-decreasing bounded sequence and hence converging to a point z X , thus properties 1), 2), 3) hold. Too property 4) holds because it is enough to assume k = 1 / 5 . ( X , d ) is a metric space not complete, so Theorem 5 is not applicable while all the assumptions of Theorem 6 (or Theorem 4) are satisfied and 1 is the (unique) fixed point of T.

Remark 5. The uniqueness of the fixed point can be guaranteed from several additional properties of the relation (cf. [1] [3] [4] [7] [8] [10] [19] ) which we do not examine here. The following example, borrowed from [1] , shows that the continuity of T in Theorem 6 is necessary.

Example 4. Consider X = [ 0 , 2 ] equipped with usual metric d ( x , y ) = | x y | for all x , y X . ( X , d ) is a complete metric space. Define X 2 as

= { ( 0 , 0 ) , ( 0 , 1 ) , ( 1 , 0 ) , ( 1 , 1 ) , ( 0 , 2 ) }

and T : X X as T 0 = 1 / 4 , T ( x ) = 0 if 0 < x 1 , T x = 1 if 1 < x 2 . is T-closed but T is not continuous. Consider any -preserving sequence { x n } , then ( x n , x n + 1 ) { ( 0,2 ) } for all n = 0 , 1 , 2 , . Hence x n = 0 or x n = 1 for all n = 0 , 1 , 2 , . If { x n } is a -preserving Cauchy sequence in X, then we have definitively x n = 0 (resp., x n = 1 ), i.e. there exists some suitable integer m such that x n = 0 (resp., x n = 1 ) for every integer n > m , which implies that T x n = 1 / 4 (resp., T x n = 0 ) for all n > m . Further

d ( T 0 , T 0 ) = d ( T 1 , T 1 ) = 0 ,

d ( T 1 , T 0 ) = d ( T 0 , T 1 ) = 1 / 4 c 1 = c d ( 1 , 0 ) ,

d ( T 0 , T 2 ) = 3 / 4 c 2 = c d ( 0 , 2 ) ,

where c = 1 / 2 . Thus all the hypothesis of Theorem 6 hold except property 2.2 but T has no fixed points.

5. Conclusions

We have generalized fixed point theorems for theoretic-relation contractions about continuous selfmaps of metric spaces. Suitable examples prove the effective generalization of our results in metric spaces not necessarily complete.

Future studies shall be necessary for establishing extensions of the results here presented, essentially common fixed point theorems involving Cauchy sequences of Jungck type [6] [19] under a generalized condition of weak commutativity of two selfmaps such as, the weak compatibility (cf., e.g. [21] ).

Acknowledgements

Funds of the “Dipartimento di Architettura” (Università degli Studi di Napoli Federico II, Italy) of the second author cover this research.

Conflicts of Interest

The authors declare no conflicts of interest regarding the publication of this paper.

Cite this paper

Diviccaro, M. and Sessa, S. (2019) Relation Contractive Selfmaps Involving Cauchy Sequences. Advances in Pure Mathematics, 9, 421-428. doi: 10.4236/apm.2019.95020.

References

[1] Alam, A., Khan, A.R. and Imdad, M. (2014) Some Coincidence Theorems for Generalized Nonlinear Contractions in Ordered Metric Spaces with Applications. Fixed Point Theory and Applications, 2014, 216.
https://doi.org/10.1186/1687-1812-2014-216
[2] Alam, A. and Imdad, M. (2015) Relation-Theoretic Contraction Principle. Fixed Point Theory and Applications, 17, 693-702.
https://doi.org/10.1007/s11784-015-0247-y
[3] Alam, A. and Imdad, M. (2017) Relation-Theoretic Metrical Coincidence Theorems. Filomat, 31, 4421-4439.
https://doi.org/10.2298/FIL1714421A
[4] Alam, A., Khan, Q.H. and Imdad, M. (2017) Comparable Nonlinear Contractions in Ordered Metric Spaces. Journal of Nonlinear Sciences and Applications, 10, 1652-1674.
https://doi.org/10.22436/jnsa.010.04.29
[5] Baha, S.S. (2018) Best Proximity Point Theorems for Some Classes of Contractions. Acta Mathematica Hungarica, 156, 336-360.
https://doi.org/10.1007/s10474-018-0882-z
[6] Berzig, M. (2012) Coincidence and Common Fixed Point Results on Metric Spaces Endowed with an Arbitrary Binary Relation and Applications. Journal of Fixed Point Theory and Applications, 12, 221-238.
https://doi.org/10.1007/s11784-013-0094-7
[7] Nieto, J.J. and Rodrguez-Lopez, R. (2005) Contractive Mapping Theorems in Partially Ordered Sets and Applications to Ordinary Differential Equations. Order, 22, 223-239.
https://doi.org/10.1007/s11083-005-9018-5
[8] Popa, V. and Patriciu, A.-M. (2018) Other Fixed Point Theorems for Two Pairs of Absorbing Mappings Satisfying an Implicit Relation in Partial Metric Spaces. Acta Universitatis Apulensis, 55, 35-47.
[9] Romaguera Bonilla, S. (2013) A Common Fixed Point Theorem for Weakly Compatible Self-Maps on Complete Preordered Quasi-Metric Spaces. In: Sessa, S., Ed., Weakly Commuting Mappings after Thirty Years in Metric Fixed Point Theory, Aracne Editrice int.le S.r.l., Rome, 55-70.
https://doi.org/10.1186/1687-1812-2013-120
[10] Sintunavarat, W., Plubtien, S. and Katchang, P. (2013) Fixed Point Result and Applications on a b-Metric Space Endowed with an Arbitrary Binary Relation. Fixed Point Theory and Applications, 2013, 296.
https://doi.org/10.1186/1687-1812-2013-296
[11] Turinici, M. (2013) Linear Contractions in Product Ordered Metric Spaces. Annali dell’ Università di Ferrara, 59, 187-198.
https://doi.org/10.1007/s11565-012-0164-6
[12] Alam, A. and Imdad, M. (2016) Monotone Generalized Contractions in Ordered Metric Spaces. Bulletin of the Korean Mathematical Society, 53, 61-81.
https://doi.org/10.4134/BKMS.2016.53.1.061
[13] Aleksic, S., Mitrovic, Z.D. and Radenovic, S. (2018) A Fixed Point Theorem of Jungck in bv(s)-Metric Spaces. Periodica Mathematica Hungarica, 77, 224-231.
https://doi.org/10.1007/s10998-018-0236-1
[14] Karapinar, E. and Agarwal, R.P. (2017) A Note on Ciric Type Nonunique Fixed Point Theorems. Fixed Point Theory and Applications, 2017, 20.
[15] Suzuki, T. (2017) Basic Inequality on a b-Metric Space and Its Applications. Journal of Inequalities and Applications, 2017, 256.
https://doi.org/10.1186/s13660-017-1528-3
[16] Bonsangue, M.M., van Breugel, F. and Rutten, J.J.M.M. (1998) Generalized Metric Spaces: Completion, Topology, and Power Domains via the Yoneda Embedding. Theoretical Computer Science, 193, 1-51.
https://doi.org/10.1016/S0304-3975(97)00042-X
[17] Turkoglu, D. and Manav, N. (2018) Fixed Point Theorems in a New Type of Modular Metric Spaces. Fixed Point Theory and Applications, 2018, 25.
[18] Cho, Y.Y. (2017) Bartlett Adjustments to the Likelihood Ratio Statistic and the Distribution of the Maximum Likelihood Estimator. In: Ruzhansky, M., et al., Eds., Advances in Real and Complex Analysis with Applications, Trends in Mathematics, Springer Nature, Singapore, 183-241.
[19] Diviccaro, M.L. (2009) Fixed Point Theorems for Contractions in Posets. International Mathematical Forum, 4, 1709-1713.
[20] Kolman, B., Busby, R.C. and Ross, S. (2009) Discrete Mathematical Structures. 6th Edition, Pearson, London.
[21] Som, T., Kundu, A. and Choudhury, B.S. (2016) Some Results on Fixed Points of Weak Contractions for Non Compatible Mappings via (E.A)-Like Property. In: Cushing, J.M., et al., Eds., Applied Analysis in Biological and Physical Sciences, Springer Proceedings in Mathematics & Statistics 186, Springer India, New Delhi, 427-438.
https://doi.org/10.1007/978-81-322-3640-5_27

  
comments powered by Disqus

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.